Thunderstorm Wind, Union
- When
- December 6, 5:30 AM CST to 5:35 AM CST
- Where
- Union County, 1.33 mi WSW of New Albany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.490, -89.020
A few trees blown down across town.
A strong surface cold front crossed the Mid-South on December 6th, 2021, bringing thunderstorms, hail and strong wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A strong surface cold front crossed the Mid-South on December 6th, 2021, bringing thunderstorms, hail and strong wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 6, 5:02 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 502 AM CST Mon Dec 6 2021 .DISCUSSION... /issued 439 AM CST Mon Dec 6 2021/ Cool, dry and seasonal early December weather will prevail across the Midsouth through midweek, following this morning's cold frontal passage. Strong northerly winds will lighten overnight, but probably not go completely calm, as surface high pressure settles into Illinois. These light winds and dry air (lower to mid 20s dewpoints), should preclude fog/freezing fog formation late tonight. Fast zonal flow aloft will prevail until a weak upper trof passage early Wednesday morning. This feature should pass through the area dry, given the lack of return flow moisture in the Midsouth. Main impact would be an increase in midlevel clouds. Zonal flow an low amplitude ridging will prevail Thursday and Friday, with strengthening low level return flow. Milder overnight lows will accompany increased surface dewpoints. A few showers will also be possible, aided by warm advection. A progressive longwave trof remains on track to pass from the plains into the MS River valley on Saturday. This feature will bring our next appreciable rain chances, and perhaps a few strong storms. Dry conditions should for Sunday, with upstream ridging set to move into the Midsouth early next week. PWB && .AVIATION... 12Z TAF Set Convection along and ahead of a cold front will continue to sink southeastward across the Mid-South this morning. IFR/MVFR conditions will occur with the convection. Expect conditions to improve to VFR pretty quickly behind the front. Gusty Northerly winds will occur behind the front as well. Expect speeds sustained at 12-16 KTS with gusts up to 25 KTS. Speeds will begin to diminish around sunset as the direction begins to shift to the NE. KRM && && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 404 AM CST Mon Dec 6 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-071215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 404 AM CST Mon Dec 6 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Marginal Risk for severe thunderstorms this morning, along and south of the Interstate 40 corridor. A few storms could produce damaging winds. Otherwise, localized flash flooding will be the primary severe weather threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong thunderstorms will be possible Friday night into early Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
Special Weather Statement
National Weather Service Memphis TN
345 AM CST Mon Dec 6 2021
TNZ050-052-088>090-061015-
Hardeman TN-Fayette TN-Madison TN-Shelby TN-Haywood TN-
345 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Fayette, northwestern
Hardeman, southeastern Haywood, southern Madison and southeastern
Shelby Counties through 415 AM CST...
At 345 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownsville to Southeast Memphis.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Collierville, Germantown, Brownsville, Memphis, Arlington,
Whiteville, Somerville, Hillville, Bemis, Eads, Dancyville,
Cloverport, Mercer, Warren, Macon, Oakland, Piperton, Rossville and
Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3563 8870 3499 8943 3500 8993 3540 8947
3546 8943 3562 8929
TIME...MOT...LOC 0945Z 265DEG 37KT 3551 8925 3503 8984
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSpecial Weather Statement
National Weather Service Memphis TN
436 AM CST Mon Dec 6 2021
TNZ020>022-052>055-061100-
Carroll TN-Henderson TN-Chester TN-Madison TN-Benton TN-Decatur TN-
Gibson TN-
436 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Henderson,
southeastern Gibson, southwestern Benton, southern Carroll, central
Madison, north central Chester and northwestern Decatur Counties
through 500 AM CST...
At 436 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Huntingdon to near Adair. Movement was
southeast at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Lexington, Henderson, Huntingdon, Natchez Trace State Park,
Natchez Trace State Forest, Fairview, Three Way, Blue Goose, Mifflin,
Bargerton, Wildersville, Bemis, Parkers Crossroads, Carroll, Medina,
Clarksburg, McLemoresville, Hickory Flat and Dollar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3543 8860 3566 8903 3607 8849 3586 8801
TIME...MOT...LOC 1036Z 304DEG 38KT 3598 8849 3566 8892
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SWBSpecial Weather Statement
National Weather Service Memphis TN
445 AM CST Mon Dec 6 2021
MSZ002>005-061115-
Tippah MS-Marshall MS-Benton MS-Alcorn MS-
445 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of southeastern
Marshall, Tippah, Benton and western Alcorn Counties through 515 AM
CST...
At 445 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Canaan to 6 miles south of Snow Lake
Shores to near Bethlehem. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ripley, Blue Mountain, Snow Lake Shores, Canaan, Theo, Gravestown,
Walnut, Hickory Flat, Ashland, Potts Camp, Falkner, Dumas,
Chalybeate, Murry, Brody, Spring Hill, Collinstown, New Canaan, Lake
Center and Whitten Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3472 8872 3460 8884 3459 8950 3476 8930
3499 8922 3500 8865
TIME...MOT...LOC 1045Z 271DEG 49KT 3498 8917 3473 8922 3461 8936
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSpecial Weather Statement
National Weather Service Memphis TN
458 AM CST Mon Dec 6 2021
MSZ002-012>015-061130-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Panola MS-
458 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Lafayette,
northwestern Pontotoc, Union, southeastern Marshall and southeastern
Panola Counties through 530 AM CST...
At 458 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Bethlehem to near George Payne
State Park. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oxford, New Albany, Water Valley, Holly Springs National Forest,
Pope, Cambridge, Keownville, Etta, Springdale, Burgess, Bethlehem,
Tula, Denmark, Pinedale, Paris, Thaxton, Courtland, Myrtle, Abbeville
and Taylor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3419 8951 3419 8972 3422 8997 3459 8950
3460 8875 3416 8944 3416 8951
TIME...MOT...LOC 1058Z 272DEG 40KT 3458 8923 3419 8989
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MJSpecial Weather Statement
National Weather Service Memphis TN
511 AM CST Mon Dec 6 2021
MSZ004>006-009-TNZ091-092-061145-
Tippah MS-Tishomingo MS-Alcorn MS-Prentiss MS-McNairy TN-Hardin TN-
511 AM CST Mon Dec 6 2021
...Strong thunderstorms will impact portions of Tippah, northwestern
Tishomingo, northwestern Prentiss, Alcorn, southern McNairy and
southwestern Hardin Counties through 545 AM CST...
At 510 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Theo to 7 miles northwest of Jumpertown to
near Blue Mountain. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corinth, Booneville, Ripley, Pickwick Landing State Park, Big Hill
Pond State Park, Burnsville, Blue Mountain, Jumpertown, Glen,
Pickwick Dam, Thrashers, Theo, Shiloh, Pineflat, Hinkle, Leedy,
Farmington, Eastview, Michie and Dumas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3480 8831 3459 8858 3460 8909 3467 8909
3484 8886 3500 8880 3500 8879 3506 8878
3518 8812
TIME...MOT...LOC 1110Z 268DEG 45KT 3499 8869 3478 8876 3460 8902
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSpecial Weather Statement
National Weather Service Memphis TN
515 AM CST Mon Dec 6 2021
MSZ020-021-061145-
Tallahatchie MS-Yalobusha MS-
515 AM CST Mon Dec 6 2021
...A strong thunderstorm will impact portions of western Yalobusha
and east central Tallahatchie Counties through 545 AM CST...
At 515 AM CST, Doppler radar was tracking a strong thunderstorm near
Paynes, or 7 miles southwest of Charleston, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Charleston, Coffeeville, Paynes, Scobey, Velma, Oakland, Bryant,
Leverett, Tippo, Effie, Tillatoba and Rosebloom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3386 9021 3399 9023 3413 8965 3387 8965
3387 8977 3390 8977 3390 8992 3386 8993
TIME...MOT...LOC 1115Z 268DEG 45KT 3393 9014
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJThe Columbus AFB radar (KGWX), 92 km away, was scanning. The volume nearest the first event began at 11:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees blown down across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996485.